Hail, Crook
- When
- May 19, 2:40 PM PST to 3:10 PM PST
- Where
- Crook County, 2.58 mi WSW of Goering Airstrip
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.090, -120.980
A trained spotter reported 0.88in hail at 1556L.
A broad southwesterly flow pattern advected a plume of mid-level moisture over the region resulted in strong diurnal convection initiating over elevated terrain features in central Oregon and the Washington Cascades initially before progressing northeastward. 25 inch hail, wind gusts around 59 mph, and heavy downpours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A broad southwesterly flow pattern advected a plume of mid-level moisture over the region resulted in strong diurnal convection initiating over elevated terrain features in central Oregon and the Washington Cascades initially before progressing northeastward. Strong to severe T-storms, particularly in Central Oregon, produced up to 1.25 inch hail, wind gusts around 59 mph, and heavy downpours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 19, 1:29 PM PST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 229 PM PDT Fri May 19 2023 .SHORT TERM...Tonight through Sunday...Thunderstorms will be the main focus of weather this evening and for the next couple of days as scattered thunderstorms are expected and some may approach severe levels. Heat will be another concern as tomorrow will be the warmest day of the current hot spell and record high temperatures are forecast in a number of locations, mainly in the Columbia Basin and adjacent valleys. This evening and tomorrow, a ridge will remain over the Pacific Northwest with the ridge axis along the Idaho border. An upper low and trough is out in the eastern Pacific and will be moving slowly towards the Pacific Northwest coast. This will keep a moist south to southwest flow over the area through tomorrow evening. This afternoon, the entire area is unstable with LIs of -2 to -5 and MUCAPE as high as 1000 to 1500 j/kg over the mountains and central Oregon. Already have thunderstorms developing in the higher terrain of the eastern mountains and southern Deschutes county. This is expected to continue and increase through the afternoon, especially in central and north central Oregon. The Storm Prediction Center (SPC) has issued a marginal risk of severe thunderstorms for central and north central Oregon with winds and hail of around 1 inch being the primary concerns. However, precipitable water is well above normal at 0.8" to 1", so the stronger storms will be capable of putting out a half inch or more in an hour. Thunderstorms will drop off rapidly in the evening and the area should be dry and quiet overnight. Lows will be relatively warm and in the mid 50s to mid 60s with lower to mid 50s in the mountains. Tomorrow will see conditions similar to today with convective parameters about the same as this afternoon though shear will be a little stronger which may provide better organization for strong to severe thunderstorms. SPC has issued a marginal threat for severe thunderstorms an even larger area, basically all areas but the northern Blue Mountains and Union and Wallowa counties. Storms will begin along the Cascades, central Oregon and the Ochoco-John Day Highlands in the early afternoon and progress northward in the late afternoon and evening. Once again, wind and hail will be the primary threats, though storms will once again be capable of putting out a half inch or so of rain. Temperatures will be in the 90s in the Columbia Basin and in the 80s elsewhere. Saturday night and Sunday the trough will be nearing the coast and the ridge will move east to the Rockies. The trough will be bringing a cold front with cooler air into the area and temperatures will be about 10 degrees cooler than Saturday. Most of the area will stabilize but Sunday afternoon will continue to see unstable conditions over the eastern mountains. Once again, SPC has a marginal chance of severe thunderstorms from Seneca northeast through the Blue Mountains and Union and Wallowa counties. Have a chance of thunderstorms over those areas with a slight chance of rain showers into the Blue Mountain Foothills. The other issue on Sunday with the cold front will be winds as the Columbia Gorge, Columbia Basin and Kittitas Valley will have west to northwest winds of 15 to 25 mph with gusts to 35 mph in the late morning and afternoon. At this point, it doesn't appear that a wind advisory will be needed, but it will be monitored for forecast changes until then. Perry/83 .LONG TERM...Sunday night through Friday...Post frontal winds gusting to 25-35 mph...locally 35-40 mph...Sunday evening will gradually decrease overnight. However, winds will be breezy for many areas Sunday night through Monday. The cold air advection at the surface will stabilize the atmosphere, but scattered thunderstorms (60% confidence) will be observed east of the Blue Mtns Sunday evening then decrease to isolated coverage overnight. Despite the breezy winds, Monday will be back to seasonal temperatures with only a few mountain showers. From Tuesday through Friday, deterministic models go completely out of alignment with the position of an upper low off the eastern Pacific and west coast. There are considerably spreads in the ensemble runs as well. This is when WPC Cluster Analysis comes in handy by providing a better feel for the synoptic pattern. All the models show a trough moving inland with the trough axis along the coastline Tuesday-Wednesday. The differences are in the details, therefore it's a challenge to forecast the weather elements with certainty. The NBM maintains a dry forecast for Tuesday and a slight chance of showers and thunderstorms over far eastern Oregon on Wednesday. The southerly flow will boost temperatures up a little during the mid week but nothing unseasonably hot. The confidence in the forecast is quite low the remainder of the extended period. Where will the trough go? A ridge will attempt to build off the eastern Pacific, pushing the trough eastward. Based on the majority of the ensembles, the trough will remain over the forecast area on Thursday keeping 20-30% PoPs in the forecast over the mountains. There are too many variations to state details for Friday--Day 7--but keeping 20-30% for the same areas on Friday along with temperatures that are near to above seasonal average is a good call. About half of the ECMWF ENS solutions push the trough east towards the Rockies while about 60% of the GEFS members keep the trough over WA/OR. Wister/85 && .AVIATION...Previous discussion...18Z TAFS...Clear skies and VFR conditions to prevail into the afternoon then thunderstorms developing late afternoon through evening over the mountains and especially central and north central Oregon with MVFR conditions possible in vicinity of thunderstorms. There will also continue to be some smoke aloft. Winds will be light less than 12kts except possible gusty winds vicinity thunderstorms. 85 && .PRELIMINARY POINT TEMPS/POPS... PDT 60 90 60 79 / 10 10 30 20 ALW 61 94 62 84 / 10 10 20 30 PSC 64 97 65 88 / 10 0 20 10 YKM 63 92 60 84 / 20 20 20 0 HRI 63 94 62 84 / 10 0 30 10 ELN 59 88 56 76 / 20 20 20 10 RDM 53 84 52 75 / 60 30 40 10 LGD 55 87 56 80 / 20 20 20 40 GCD 55 88 54 79 / 20 20 40 50 DLS 62 89 58 78 / 20 10 20 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...83 LONG TERM....85 AVIATION...85
Special Weather Statement
National Weather Service Pendleton OR
232 PM PDT Fri May 19 2023
ORZ506-511-192200-
Central Oregon OR-Ochoco-John Day Highlands OR-
232 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of west central Crook
County through 300 PM PDT...
At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Alfalfa, or 12 miles south of Prineville, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prineville and Alfalfa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4401 12090 4406 12107 4438 12084 4426 12051
TIME...MOT...LOC 2132Z 215DEG 14KT 4413 12088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ceSpecial Weather Statement
National Weather Service Pendleton OR
234 PM PDT Fri May 19 2023
ORZ509-192200-
East Slopes of the Oregon Cascades OR-
234 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of west central
Deschutes County through 300 PM PDT...
At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sunriver, or 17 miles southwest of Bend, moving north
at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Deschutes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4414 12169 4406 12136 4405 12136 4386 12157
4389 12173
TIME...MOT...LOC 2134Z 201DEG 13KT 4394 12161
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ceSpecial Weather Statement
National Weather Service Pendleton OR
247 PM PDT Fri May 19 2023
ORZ503-192215-
Southern Blue Mountains of Oregon OR-
247 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Union
County through 315 PM PDT...
At 247 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Granite, or 22 miles west of North Powder, moving
north at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 11821 4495 11825 4494 11823 4490 11824
4488 11823 4486 11823 4490 11848 4515 11854
4515 11819
TIME...MOT...LOC 2147Z 178DEG 10KT 4498 11838
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MCSpecial Weather Statement
National Weather Service Pendleton OR
259 PM PDT Fri May 19 2023
ORZ503-192230-
Southern Blue Mountains of Oregon OR-
259 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of south central
Umatilla County through 330 PM PDT...
At 258 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lehman Hot Springs, or 35 miles south of Meacham,
moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lehman Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4497 11853 4495 11868 4512 11889 4520 11854
TIME...MOT...LOC 2158Z 167DEG 6KT 4503 11868
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ceSpecial Weather Statement
National Weather Service Pendleton OR
318 PM PDT Fri May 19 2023
ORZ503-192245-
Southern Blue Mountains of Oregon OR-
318 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Union
and northeastern Grant Counties through 345 PM PDT...
At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Granite, or 20 miles southwest of North Powder,
moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Union
and northeastern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4489 11855 4508 11827 4501 11821 4495 11825
4494 11823 4490 11824 4487 11822 4486 11829
4483 11832 4477 11828 4476 11830
TIME...MOT...LOC 2218Z 131DEG 5KT 4487 11827
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ceSpecial Weather Statement
National Weather Service Pendleton OR
321 PM PDT Fri May 19 2023
ORZ050-192245-
Wallowa County OR-
321 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of southeastern Wallowa
County through 345 PM PDT...
At 321 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Joseph, or 12 miles east of Enterprise, moving east at
5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Wallowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4530 11710 4545 11705 4547 11677 4524 11687
TIME...MOT...LOC 2221Z 285DEG 6KT 4537 11703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ceThe Portland,OR radar (KRTX), 239 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.
A trained spotter reported 0.88in hail at 1556L.
Social Media Report of 1.25in hail that fell just NE of Redmond, OR at 1630L. Time estimate based off radar.
Social media report of 0.88 inch hail which fell at 1620L.
The Mesonet station MDXO recorded at gust of 59 mph at 1745L from an outflow boundary.
The mesonet station NPFO3 measured a gust of 59 mph at 1848L from an outflow boundary.
A wake-low to the west of a decaying thunderstorm over eastern north central Oregon resulted in several stations between 2000 to 2210 PDT recording wind gusts over 58 mph, with the highest being recorded at MP21 along US197 in Wasco county at 69 mph. Other stations in central Wasco county and northern Sherman county measured wind gusts between 58 to 60 mph during that time frame.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104540, 1104480, 1104481, 1104543, 1104545, 1104945.